Alert archive / Utah / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 41, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 10, 2008, 1:58 PM MDT for Garfield County, Utah. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2008, 1:58 PM MDT (19:58 UTC)
- Expired
- Aug 10, 2008, 2:30 PM MDT
- In force
- 32 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Garfield County, UT
The radar
The Cedar City radar (KICX), 182 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.0 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -193 J/kg
- Mixed-layer LCL
- 1205 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 101959 SVRSLC UTC017-102030- /O.NEW.KSLC.SV.W.0041.080810T1958Z-080810T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 200 PM MDT SUN AUG 10 2008 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL GARFIELD COUNTY IN UTAH * UNTIL 230 PM MDT * AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED OVER CENTRAL GARFIELD COUNTY...OR 32 MILES SOUTHWEST OF HANKSVILLE...AND MOVING SOUTHEAST AT 16 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... THE BURR TRAIL IN THE CENTRAL PORTION OF CAPITOL REEF NATIONAL PARK AT 200 PM MDT. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3799 11064 3772 11076 3792 11114 3808 11104 TIME...MOT...LOC 1958Z 296DEG 14KT 3796 11099 $$ MT
2 follow-up statements
000 WWUS55 KSLC 102013 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 214 PM MDT SUN AUG 10 2008 UTC017-102030- /O.CON.KSLC.SV.W.0041.000000T0000Z-080810T2030Z/ GARFIELD UT- 214 PM MDT SUN AUG 10 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT FOR CENTRAL GARFIELD COUNTY... AT 212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED OVER CENTRAL GARFIELD COUNTY...OR ABOUT 32 MILES SOUTH OF HANKSVILLE...MOVING SOUTHEAST AT 16 MPH. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3799 11064 3772 11076 3792 11114 3808 11104 TIME...MOT...LOC 2014Z 296DEG 14KT 3793 11092 $$ MT
000 WWUS55 KSLC 102025 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 225 PM MDT SUN AUG 10 2008 UTC017-102035- /O.EXP.KSLC.SV.W.0041.000000T0000Z-080810T2030Z/ GARFIELD UT- 225 PM MDT SUN AUG 10 2008 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GARFIELD COUNTY EXPIRES AT 230 PM MDT... THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3799 11064 3772 11076 3792 11114 3808 11104 TIME...MOT...LOC 2025Z 296DEG 14KT 3791 11087 $$ MT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 10:20 AM MDT, 3 hours 38 minutes earlier.
Area forecast discussion, Aug 10, 10:20 AM MDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1020 AM MDT SUN AUG 10 2008 .SYNOPSIS...WESTERLY FLOW ALOFT WILL BRING DRIER AIR TO THE REGION TODAY THAT WILL LINGER THROUGH THE FIRST HALF OF THE WEEK. MOISTURE WILL BEGIN TO RETURN TO THE SOUTH AROUND MID WEEK. && .DISCUSSION...MAINLY CLEAR CONDITIONS ARE OCCURRING ACROSS THE CWA THIS MORNING. SOME MID-LEVEL INSTABILITY CLOUDINESS WAS NOTED NEAR THE SALT LAKE CITY AREA THIS MORNING...INDICATED THERE IS REMNANT INSTABILITY ACROSS THE REGION. THE LAST PIECE OF A PACIFIC TROUGH THAT HAS BEEN MOVING ACROSS THE PACIFIC NORTHWEST OVER THE PAST FEW DAYS WILL MOVE THROUGH THE NORTHERN INTERMOUNTAIN REGION THIS AFTERNOON AND EVENING. DEEP MOISTURE WILL BE ON THE DECREASE ACROSS NORTHERN UTAH AS THE DAY WEARS ON. EXPECT CONVECTION TO DEVELOP THIS AFTERNOON ACROSS NORTHERN UTAH. GUSTY WINDS WILL BE THE MAIN THREAT WITH THESE THUNDERSTORMS. ACROSS THE SOUTH...MOISTURE CONTINUES TO DECREASE AS DOES INSTABILITY. WITH THE TROUGH SO FAR TO THE NORTH...INITIATION OF CONVECTION WILL LIKELY BE TIED TO TERRAIN TODAY...AT LEAST INITIALLY. EXPECT A MINIMAL FLASH FLOOD THREAT ACROSS THE SOUTH TODAY. EVEN DRIER CONDITIONS MOVE INTO THE REGION TOMORROW AND REMAIN INTO AT LEAST MIDWEEK ACROSS MUCH OF UTAH. WILL WAIT FOR THE 12Z GLOBAL MODEL SUITE BEFORE ADJUSTING LONG TERM GRIDS. && .AVIATION...WINDS ARE EXPECTED TO REMAIN SOUTHEASTERLY AT THE SLC TERMINAL UNTIL THE LAKE BREEZE SHIFTS WINDS TO THE NORTHWEST BETWEEN 19-21Z. THERE IS A 10 PERCENT CHANCE OF THUNDERSTORMS NEAR THE TERMINAL IN THE AFTERNOON THAT COULD RESULT IN GUSTY...ERRATIC WINDS. VFR CONDITIONS ARE EXPECTED THROUGHOUT THE AFTERNOON. && .FIRE WEATHER...DEEP SUB-TROPICAL MOISTURE WILL BE SHUNTED EAST OF UTAH FOR THE NEXT FEW DAYS AS A WEST TO NORTHWEST FLOW TAKES OVER. ISOLATED STORMS WILL STILL DEVELOP BUT WITH MUCH LESS LIGHTNING COVERAGE AND RAINFALL AS WAS OBSERVED LAST WEEK. RELATIVE HUMIDITY WILL BE TRENDING DOWN WITH HAINES INDEX TRENDING UP. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...KRUSE FIRE WEATHER...GIBSON AVIATION...HOSENFELD FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:42 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 33 min |
| Aug 9, 8:39 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 51 min |
| Aug 10, 1:30 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 30 min |
| Aug 10, 3:08 PM MDT | Severe Thunderstorm Warning | SLC | Carbon, Duchesne | 37 min |
| Aug 10, 4:24 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 51 min |
| Aug 10, 4:46 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake | 29 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.